Minnesota, 2024Heavy Snow in Minnesota, March 24 to 27, 2024
March 24 to 27, 2024 · NWS FGF · 17 events in 11 counties and zones
In late March, a winter storm affected northwestern Minnesota and portions of southeastern North Dakota. 5 inches were received.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In late March, a winter storm affected northwestern Minnesota and portions of southeastern North Dakota. Heavy snow accumulations were forecasted, and reports of up to 10.5 inches were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 24, 2:17 AM CST, 2 hours 43 minutes earlier. Its key messages:
- A major winter storm will impact the Northern Plains beginning today and lasting as late as Wednesday.
- Heavy snowfall accumulations (exceeding 8 inches) are likely, particularly from the tri-state border up through north- central Minnesota. Snowfall totals decrease the further north and west you get.
- Blowing and drifting snow, potentially significant in southeast North Dakota and west-central Minnesota, will cause major impacts to infrastructure and response time.
- High uncertainty in the northern extent of heavy snow remains, although certainty is increasing. The range of the 25th to 75th percentiles have shrunk on the northern end of heavy snow to 3-8 inches.
Area forecast discussion, Mar 24, 2:17 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
317 AM CDT Sun Mar 24 2024
.KEY MESSAGES...
- A major winter storm will impact the Northern Plains beginning
today and lasting as late as Wednesday.
- Heavy snowfall accumulations (exceeding 8 inches) are likely,
particularly from the tri-state border up through north-
central Minnesota. Snowfall totals decrease the further north
and west you get.
- Blowing and drifting snow, potentially significant in
southeast North Dakota and west-central Minnesota, will cause
major impacts to infrastructure and response time.
- High uncertainty in the northern extent of heavy snow remains,
although certainty is increasing. The range of the 25th to
75th percentiles have shrunk on the northern end of heavy snow
to 3-8 inches.
&&
.DISCUSSION...
Issued at 307 AM CDT Sun Mar 24 2024
Very weak frontogenesis has allowed for transient snow bands to
develop. With some light slantwise instability associated with this
frontogenesis, there have been some areas of heavier snowfall rates.
Having said that, the worst impacts that have been apparent thus far
are light snowfall accumulations and periodic visibility falling as
low as 2 miles. Still, with the okay-ish forcing and weak slantwise
instability, there may be areas of rates getting below a mile, but
these should be fairly short lived should they arise. Attention
then turns to the major winter storm that will impact the area
through Wednesday.
Snow will start to overspread the area through the day today.
Forcing looks to primarily be driven by large scale isentropic
ascent. For this reason, snowfall rates should be fairly light
between 0.25-0.50"/hour. There exists some mid-level instability
with lapse rates exceeding 7 K/km that arises across the southern
part of the CWA late this afternoon. This is being picked up on with
HREF probabilities for greater than an inch per hour for snowfall
rates between 10-20%. There isn't more organized mesoscale support
associated with this, so more likely than not we will see some
embedded cellular heavier snowfall rate areas within the main swath
of lighter snow. Snowfall rates should not exceed much higher than
an inch per hour and without organized mesoscale ascent, residence
time also shouldn't be fairly long.
As we progress into the evening and overnight, winds should start to
increase as the pressure gradient magnitude increases. The bulk of
the momentum looks to come from the surface pressure gradient,
however weak low-level mixing may allow for higher wind gusts to get
to the surface. The wind direction for this timeframe isn't entirely
favorable for valley enhancement or other larger scale terrain
impacts, so sustained winds right now in the forecast are between 25
and 30 knots, with gusts as high as 40 knots. Gusts don't look to
get much higher than this barring rapid deepening of the low which
doesn't appear too likely at this time.
The current timeframe for the worst impacts will likely be Monday.
This is when gusty winds will align with enhanced snowfall rates
pushing towards 0.50"/hour for the longest duration. It is because
of this that this is the most likely timeframe for blizzard
conditions to arise in the south. Having said that, confidence is
very low that snowfall rates will be high enough for a long enough
period that blizzard conditions will be achieved. There is the
potential for inch/hour snowfall rates to arise on Monday afternoon
as frontogenesis aligns with upright instability. The motion of this
band would be perpendicular to the long-axis of this, so residence
time in one location would be fairly short (on the order of 1-3
hours). Having said that, HREF probabilities for greater than
an inch per hour within this band are between 20-30%, so there
is the potential to push into blizzard conditions Monday
afternoon. The blowing snow model indicates that 0.75"/hour
would be enough to get whiteout. The main question is if it
lasts long enough to be a blizzard.
As we progress into Monday night and Tuesday, snowfall rates should
diminish but accumulating snow will continue. With the elevated
winds continuing through the overnight hours, impacts will likely
shift more towards drifting snow. Significant drifting is likely in
southeast North Dakota and west-central Minnesota as winds will
remain elevated for a very prolonged period and accumulations will
exceed 8 inches. As we progress through Tuesday, winds will remain
elevated but with snowfall rates diminishing, so blizzard conditions
are unlikely at this time. Without falling snow, we would need to be
substantially higher on winds to achieve continued whiteout
conditions. Still, drifting will be a major concern through Tuesday.
The low begins to exit the area Wednesday and with it conditions
should improve.
Snow totals have been the main driving force of attention as we
have approached this event. As you may have already noticed,
ranges are very high between the 25th and 75th percentiles. This
has been because of ongoing uncertainty with the residence time
of snow and how tight the northern snowfall gradient is. The
message remains the same:
DO NOT LOOK AT ONLY THE HIGHER NUMBER FOR SNOW TOTALS.
This event will be lasting over multiple days. Not all of the
snow will fall all at once and in a 24 hour window. 24 hour
snowfall totals generally look to be at most 8 inches in even
the heaviest locations. Additionally, snowfall on the northern
end is very likely to fall closer to the 25th and 50th
percentiles as certainty increases in how tight the snowfall
gradient is. For this reason, we want to reiterate: Heavy
snowfall WILL cause significant drifting and blowing snow in
southeastern North Dakota and west-central Minnesota.
Accumulating snowfall WILL occur across the region. Not everyone
will receive a foot of snow. Not everyone will even receive six
inches of snow. There are areas within the Winter Storm Warning
that may not even achieve 4 inches of snow. This system is very
volatile and our snowfall totals are highly dependent on track,
duration, and strength of the low, which ensemble members
continue to struggle to gain a handle on. If you are in a Winter
Storm Warning, prepare now for warning impacts, but they are not
a guarantee the further north and west you get. Do not wait for
a Blizzard Warning to prepare, as this will likely end up as a
lower lead time event for blizzard conditions. Regardless of if
blizzard conditions arise, drifting snow and heavy snow will
cause major impacts, so if a Blizzard Warning is not issued that
does not mean major impacts are not occurring. We haven't had a
lot of these systems this year, but now is a good time to
prepare.
Through the remainder of the week, impacts look to be fairly low
with the potential for additional rain/snow by next weekend, but EFI
signals aren't raising any alarm bells at this time.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1150 PM CDT Sat Mar 23 2024
MVFR conditions are working northward into the area tonight,
with light snow being reported intermittently at KFAR. Look for
an expansion in lower ceilings through the remainder of the
overnight period, with light snow working northward through
Sunday morning. Snowfall rates will increase in intensity
through Sunday morning, with moderate to heavy snow possible,
especially at KFAR. The northern extent of the heavy snow is
uncertain, but all TAF sites except KDVL have a relatively high
chance to see visibility reductions in response to heavy snow
and blowing snow. Winds will pick up out of the northeast by
mid-morning, then start to slowly shift to the north through the
afternoon and evening hours.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning from 10 AM this morning to 10 AM CDT
Tuesday for NDZ024-026>030.
Winter Storm Warning from 7 AM this morning to 7 AM CDT
Tuesday for NDZ038-039-049-052-053.
Winter Weather Advisory from 1 PM this afternoon to 10 AM CDT
Tuesday for NDZ008-016-054.
MN...Winter Storm Warning from 10 AM this morning to 10 AM CDT
Tuesday for MNZ001-002-013>016-022-023-027-028-030-031-
040.
Winter Storm Warning from 7 AM this morning to 7 AM CDT
Tuesday for MNZ003-029.
Winter Weather Advisory from 1 PM this afternoon to 10 AM CDT
Tuesday for MNZ004-005-007-008.
Winter Storm Warning from 1 PM this afternoon to 1 PM CDT
Tuesday for MNZ006-009-017-024-032.
&&
DISCUSSION...Perroux
AVIATION...LynchHazardous weather outlook, Mar 24, 3:20 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
420 AM CDT Sun Mar 24 2024
NDZ006-007-014-015-250930-
Towner-Cavalier-Benson-Ramsey-
420 AM CDT Sun Mar 24 2024
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions are
appreciated.
MNZ004-005-007-008-NDZ008-016-054-250930-
Kittson-Roseau-West Marshall-East Marshall-Pembina-Eastern Walsh-
Western Walsh-
420 AM CDT Sun Mar 24 2024
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The Winter Weather Advisory is in effect through Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions are
appreciated.
MNZ001>003-006-009-013>017-022>024-027>032-040-NDZ024-026>030-038-
039-049-052-053-250930-
West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
420 AM CDT Sun Mar 24 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
A Winter Storm Warning is in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The Winter Storm Warning is in effect through Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions are
appreciated.
Heavy Snow, South Beltrami
- When
- March 24, 5:00 AM CST to March 25, 7:57 PM CST
- Where
- South Beltrami forecast zone
- Reported by
- Public
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Public reports 7.5 inches of storm total snow so far near Grace Lake.
Heavy Snow, South Beltrami
- When
- March 24, 5:00 AM CST to March 26, 6:00 AM CST
- Where
- South Beltrami forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
CoCoRaHS station Bemidji 9 ESE reports 6.2 inches of storm total snow.
Heavy Snow, Hubbard
- When
- March 24, 5:00 AM CST to March 25, 7:50 PM CST
- Where
- Hubbard forecast zone
- Reported by
- Public
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Public reports 10.5 inches of storm total snow in Park Rapids.
Heavy Snow, Hubbard
- When
- March 24, 5:00 AM CST to March 26, 6:00 AM CST
- Where
- Hubbard forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
CoCoRaHS 2 NNW Park Rapids reports 9.5 inches of storm total snow.
Heavy Snow, Lake of the Woods
- When
- March 24, 5:00 AM CST to March 27, 4:40 AM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- Public
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
Estimated storm total snowfall in Baudette to be around 6 inches. Relayed via social media.
Heavy Snow, Wadena
- When
- March 24, 5:00 AM CST to March 26, 7:00 AM CST
- Where
- Wadena forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
CoCoRaHS 3 N Menahga reports 9.2 inches of storm total snow.
Heavy Snow, Wadena
- When
- March 24, 5:00 AM CST to March 26, 7:00 AM CST
- Where
- Wadena forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
CoCoRaHS 1 NE Wadena reports 10.2 inches of storm total snow.
Heavy Snow, East Otter Tail
- When
- March 24, 5:00 AM CST to March 25, 9:23 PM CST
- Where
- East Otter Tail forecast zone
- Reported by
- Public
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Public reports 10 inches of storm total snow in Henning.
Heavy Snow, East Otter Tail
- When
- March 24, 5:00 AM CST to March 26, 10:00 AM CST
- Where
- East Otter Tail forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
CoCoRaHS in Deer Creek reports 10 inches of storm total snow.
Heavy Snow, West Otter Tail
- When
- March 24, 5:00 AM CST to March 25, 8:13 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- Public
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Public reports 10 inches of storm total snow in Battle Lake.
Heavy Snow, West Otter Tail
- When
- March 24, 5:00 AM CST to March 25, 9:24 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- Public
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Public reports 10 inches of storm total snow in Underwood.
Heavy Snow, Roseau
- When
- March 24, 5:00 AM CST to March 27, 6:35 AM CST
- Where
- Roseau forecast zone
- Reported by
- Public
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Public reports 7 inches of snow 2 miles south of Roosevelt MN.
Heavy Snow, North Beltrami
- When
- March 24, 5:00 AM CST to March 26, 5:00 AM CST
- Where
- North Beltrami forecast zone
- Reported by
- Public
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Based on observations in surrounding counties, it can be interpolated that heavy snow occurred somewhere in Northern Beltrami county during this event.
Heavy Snow, Wilkin
- When
- March 24, 5:00 AM CST to March 26, 5:00 AM CST
- Where
- Wilkin forecast zone
- Reported by
- Public
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Based on surrounding reports from other counties, it can be interpolated that heavy snow occurred somewhere in Wilkin county.
Heavy Snow, East Becker
- When
- March 24, 6:30 AM CST to March 26, 6:30 AM CST
- Where
- East Becker forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
CoCoRaHS 4W Menahga reports 7.0 inches of storm total snow.
Heavy Snow, Grant
- When
- March 24, 6:30 AM CST to March 25, 8:15 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Public in Ashby reports 10 inches of storm total snow.
Heavy Snow, Grant
- When
- March 24, 6:30 AM CST to March 26, 6:00 AM CST
- Where
- Grant forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
CoCoRaHS 3 S Hoffman reports 7 inches of storm total snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 24, 2024$159,000 · EF1 · 11 events
- Blizzard and Hail in Nebraska, March 24 to 26, 2024$25,000 · 1.25 in hail · 28 events
- Winter Storm and Winter Weather in Minnesota, March 24 to 26, 202442 events
- Tornado and Hail in Kansas, March 24, 2024EF1 · 5 events
- Tornado and Heavy Snow in Colorado, March 24 to 26, 202454 kt wind · 25 events
- Dust Storm and Heavy Snow in New Mexico, March 24 to 26, 202465 kt wind · 22 events
- Winter Storm and Winter Weather in South Dakota, March 24 to 26, 202421 events
- High Wind in Texas, March 24, 202467 kt wind · 20 events
- Heavy Snow in North Dakota, March 24, 202416 events
- Heavy Snow in Minnesota, March 24 to 27, 202415 events
- Winter Storm in Wisconsin, March 24 to 25, 202413 events
- Tornadoes and Hail in Kansas, March 24, 20241.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168927, 1168928, 1169155, 1169156, 1169158, 1169173, 1169174, 1169181, 1169182, 1169192, 1169194, 1169196, 1169198, 1169201, 1169149, 1169151, 1169152.